Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2017, 2:34 PM MST for Cibola County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2017, 2:34 PM MST (21:34 UTC)
- Expired
- Sep 29, 2017, 4:30 PM MST
- In force
- 116 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 59 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
097
WGUS55 KABQ 292134
FFWABQ
NMC006-292330-
/O.NEW.KABQ.FF.W.0038.170929T2134Z-170929T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
334 PM MDT FRI SEP 29 2017
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Cibola County in west central New Mexico...
* Until 530 PM MDT.
* At 332 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing torrential rain and hail across the warned
area. Up to two inches of rain have already fallen and rainfall
rates up to one inch in less than 20 minutes are expected. Flash
flooding is expected to be widespread.
* Some locations that will experience flooding include...
Mesita...Acoma Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not underestimate the power of flood waters. Only a few inches of
rapidly flowing water can quickly carry away your vehicle.
&&
LAT...LON 3503 10721 3469 10730 3475 10762 3486 10757
3502 10745
$$
KJ2 follow-up statements
602
WGUS75 KABQ 292255
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
455 PM MDT FRI SEP 29 2017
NMC006-292330-
/O.CON.KABQ.FF.W.0038.000000T0000Z-170929T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
455 PM MDT FRI SEP 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHEASTERN CIBOLA COUNTY...
At 454 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain have moved out of the warned area. One to three inches of rain
have already fallen. Additional heavy rainfall amounts less than one
half inch are expected.
Some locations that will experience flooding include...
Mesita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not underestimate the power of flood waters. Only a few inches of
rapidly flowing water can quickly carry away your vehicle.
&&
LAT...LON 3503 10721 3469 10730 3475 10762 3486 10757
3502 10745
$$
Guyer947
WGUS75 KABQ 292325
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
525 PM MDT FRI SEP 29 2017
NMC006-292335-
/O.EXP.KABQ.FF.W.0038.000000T0000Z-170929T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
525 PM MDT FRI SEP 29 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CIBOLA COUNTY WILL EXPIRE
AT 530 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3503 10721 3469 10730 3475 10762 3486 10757
3502 10745
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 12:15 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 29, 12:15 PM MST, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 115 PM MDT Fri Sep 29 2017 .UPDATE... Updated the zone forecast to issue a Flash Flood Watch. Models show precip continuuing to stream northeastward from west central to north central areas through Saturday evening. Moderate to locally heavy additional rain accumulation is expected. Since the ground is already saturated in many locations, even moderate amounts of rain may lead to flash flooding. Drier air will push up to the continental divide tonight and Saturday, then farther east on Saturday evening decreasing the rish of flash flooding. 44 && .PREV DISCUSSION...1159 AM MDT Fri Sep 29 2017... .AVIATION... 18Z TAF CYCLE The multi-day precip event continues over NM as an upper level low pressure system drifts slowly north into the northern Rockies. Moist low level easterly flow will also remain in place over eastern NM where IFR low cigs and patchy FG are in place. This will change very little over the next 24 hrs, with potential slow clearing by late Saturday morning or Saturday afternoon. Farther west, SHRA/TSRA are already developing along and west of the Rio Grande Valley. Direct hits from these storms will produce brief MVFR cigs/vsbys from +RA along with gusty winds. There is potential these storms merge into an area of RA for much of tonight btwn the central mt chain and the Cont Divide. Guyer && .PREV DISCUSSION...545 AM MDT Fri Sep 29 2017... .AVIATION... 12Z TAF CYCLE Moist easterly low level flow continues across NM. This moisture is combining with an unstable southwest flow aloft to generate waves of sct showers and thunderstorms across central and eastern NM this morning. This set up will remain in place for today and tonight with sct-nmrs showers and storms expected most areas. IFR ceilings will continue this morning at KLVS, KTCC and KROW. KTCC observation still not reporting so kept AMD NOT SKED in TAF. Mountain obscurations will also be common across the central mountains through this morning. Patchy fog is possible once again tonight across mainly western NM, potentially impacting KGUP and KFMN. IFR cigs likely to return tonight to terminals east of the central mountain chain. 33 && .PREV DISCUSSION...241 AM MDT Fri Sep 29 2017... .SYNOPSIS... Moist conditions with good chances for rain will continue across much of New Mexico through Saturday, as September closes out on a wet note. An abrupt drying and warming trend is forecast from Sunday into Monday, with daytime temperatures rising back above normal across most of the area by Monday afternoon. Breezy to locally windy conditions are expected Sunday and Monday. After a relatively short- lived break from rain, the atmosphere will moisten back up on Tuesday with chances for showers and storms ramping up and remaining in the forecast through the end of the work week. && .DISCUSSION... September is going to close out as a wet month, despite a dry 1st half, with a number of northern and central New Mexico locales above normal. The 2-day total at the Albuquerque Sunport is 1.76" as of 2 AM Friday, which brings the calendar year total to within roughly a tenth of an inch of normal through the current calendar day. The 00Z KABQ sounding showed a PWAT of 0.82", which is slightly above the 90th percentile for the current day. Although PWATs have likely peaked and will begin a slow downtrend over the next couple of days, sufficient atmospheric moisture will remain for more showers and storms through Saturday. In the meantime, convection is persisting overnight once again and has generally been focusing in and near the Rio Grande Valley for the past few hours. Both the latest NAM and HRRR show more development later this afternoon/evening across western New Mexico, with movement toward the E/NE into the Rio Grande Valley for yet another round. A few strong storms are possible this afternoon/evening across western and central New Mexico, with torrential downpours and small hail up to the size of dimes being the primary threats. An isolated severe storm or two can not be ruled out across southwest New Mexico, where the best surface based instability will reside. Eastern New Mexico will remain fairly stable today, with some fog this morning and extensive cloud cover lasting much or all of the day. High temperatures today will generally be below to well below normal, thanks to clouds and rain-cooling. The upper low that is partially responsible for our rainy weather will pull N/NE away from New Mexico today and be replaced with increasing westerlies through Sunday as the jet stream dives into the west coast and carves out an upper level trough across the Intermountain West. Saturday will be the last shot at convection this weekend, with sufficient drying by Sunday to drop rain chances from the forecast. Upper flow will back to the southwest from Monday into Tuesday as an upper low develops over the Great Basin and the upper high to the east amplifies. This will allow for moisture advection and rain chances to come back to the forecast quickly Tuesday with a wet scenario possibly playing out Wed/Thu of next week...similar to this week. 11 && .FIRE WEATHER... Another active day is in store across most of the forecast area today into tonight before dry air aloft begins to work in from the west on Saturday. A low level easterly flow will continue to transport Gulf moisture into the state while a brisk southwest flow aloft results in weak atmospheric perturbations/waves moving through. By Saturday, the flow aloft becomes more westerly and results in dry conditons for the western quarter of the state. Scattered showers and storms are expected elsewhere. The dry westerly flow aloft puts an end to most shower and thunderstorm activity Sunday, although the ECMWF model hangs on to isolated activity for the south-central mountains and central highlands. Monday and Tuesday remain mainly dry under southwest flow aloft with isolated thunderstorms possible along the dry line near the TX border Monday and Tuesday afternoons/evenings. Wednesday and Thursday are still looking relatively active areawide. GFS and ECMWF disagree as to the reason why but both solutions bring an increase in Gulf moisture and with unstable southwest flow aloft developing ahead of an upper low over the inland NW, it looks very similar to the current weather pattern set up. A dry northwest flow aloft is progged to move over NM Friday and continue into next weekend. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for the following zones... NMZ503-504-506-507-510>519-521-527>529. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ505. && 44
Hazardous weather outlook, Sep 29, 3:17 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 417 AM MDT Fri Sep 29 2017 NMZ501>540-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 417 AM MDT Fri Sep 29 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are possible across western New Mexico this afternoon and evening. Torrential downpours and small hail are the primary threats. Minor flooding is possible due to heavy downpours over already saturated soils. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will be on the uptrend from Tuesday through Thursday, with a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 11
In the hours before
Local storm report, Sep 29, 1:24 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT FRI SEP 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 3 SW RIO RANCHO 35.24N 106.70W
09/28/2017 SANDOVAL NM BROADCAST MEDIA
HOME FLOODED WITH MUD AND WATER ALONG ARLENE ROAD
&&
EVENT NUMBER ABQ1702196
GUYERSpecial weather statement, Sep 29, 1:34 PM MST, 1 hour before
Special Weather Statement National Weather Service Albuquerque NM 234 PM MDT FRI SEP 29 2017 NMZ511-516-517-292100- Upper Rio Grande Valley-Lower Chama River Valley-Jemez Mountains- 234 PM MDT FRI SEP 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 300 PM MDT... At 233 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Embudo to 9 miles southeast of Abiquiu. Movement was east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Embudo, Dixon, Velarde, Rinconada, Chili, La Villita, Alcalde, Chamita, Lyden and Hernandez. This includes Highway 285 between Mile Markers 337 and 363. These storms may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3639 10574 3608 10592 3604 10632 3632 10613 TIME...MOT...LOC 2033Z 256DEG 21KT 3623 10609 3613 10618 DPorter
Local storm report, Sep 29, 1:50 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT FRI SEP 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 3 SW RIO RANCHO 35.24N 106.70W
09/28/2017 SANDOVAL NM BROADCAST MEDIA
FOUR HOMES FLOODED FROM ARROYO ALONG ARLENE ROAD
&&
CORRECTED REMARKS
EVENT NUMBER ABQ1702196
GUYERLocal storm report, Sep 29, 1:52 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT FRI SEP 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM FLASH FLOOD FARMINGTON 36.75N 108.19W
09/29/2017 SAN JUAN NM EMERGENCY MNGR
FLASH FLOOD ALONG U.S. HIGHWAY 64 AT BROWNING STREET.
&&
EVENT NUMBER ABQ1702197
GUYERSpecial weather statement, Sep 29, 1:52 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT FRI SEP 29 2017
NMZ506-507-292115-
West Central Mountains-West Central Highlands-
252 PM MDT FRI SEP 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA COUNTY UNTIL
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Acoma Pueblo, or 22 miles south of Grants, moving east
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of south central
Cibola County.
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3479 10789 3492 10777 3492 10769 3487 10756
3473 10778
TIME...MOT...LOC 2051Z 259DEG 14KT 3484 10776
DPorterLocal storm report, Sep 29, 2:32 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT FRI SEP 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD ACOMA PUEBLO 34.90N 107.58W
09/29/2017 CIBOLA NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ1702198
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:02 PM MST | Special Weather Statement | ABQ | 28 min | |
| Sep 28, 5:28 PM MST | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Sep 28, 5:33 PM MST | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Sep 28, 6:03 PM MST | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Sep 28, 6:20 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 115 min |
| Sep 28, 6:42 PM MST | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Sep 28, 7:24 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Sep 28, 7:55 PM MST | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Sep 28, 9:23 PM MST | Special Weather Statement | ABQ | Valencia | 52 min |
| Sep 28, 9:59 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 2 hr |
| Sep 28, 10:14 PM MST | Special Weather Statement | ABQ | Valencia | 46 min |
| Sep 28, 10:40 PM MST | Special Weather Statement | ABQ | Bernalillo | 50 min |
| Sep 28, 10:49 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Sep 29, 10:16 AM MST | Areal Flood Advisory | ABQ | McKinley | 89 min |
| Sep 29, 10:43 AM MST | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Sep 29, 10:55 AM MST | Flash Flood Watch | ABQ | 30 hr | |
| Sep 29, 11:26 AM MST | Areal Flood Advisory | ABQ | McKinley, Sandoval | 2 hr |
| Sep 29, 11:29 AM MST | Special Weather Statement | ABQ | Sandoval | 46 min |
| Sep 29, 11:56 AM MST | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Sep 29, 12:14 PM MST | Special Weather Statement | ABQ | 46 min | |
| Sep 29, 12:36 PM MST | Special Weather Statement | ABQ | San Juan | 24 min |
| Sep 29, 12:52 PM MST | Flash Flood Warning | ABQ | Cibola | 83 min |
| Sep 29, 1:11 PM MST | Areal Flood Advisory | ABQ | McKinley | 109 min |
| Sep 29, 1:22 PM MST | Special Weather Statement | ABQ | San Juan | 23 min |
| Sep 29, 1:30 PM MST | Severe Thunderstorm Warning | ABQ | Cibola | 45 min |
| Sep 29, 1:34 PM MST | Flash Flood Warning | ABQ | San Juan | 116 min |
| Sep 29, 1:34 PM MST | Special Weather Statement | ABQ | Los Alamos | 26 min |
| Sep 29, 1:43 PM MST | Flash Flood Warning | ABQ | Cibola | 2 hr |
| Sep 29, 1:52 PM MST | Special Weather Statement | ABQ | Cibola | 23 min |
| Sep 29, 1:55 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Sep 29, 1:59 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Sep 29, 2:00 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, Socorro, Valencia | 60 min |
| Sep 29, 2:05 PM MST | Severe Thunderstorm Warning | ABQ | Cibola | 40 min |
| Sep 29, 2:07 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 113 min |
| Sep 29, 2:24 PM MST | Tornado Warning | ABQ | Cibola | 21 min |
| Sep 29, 2:32 PM MST | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 28 min |
| Sep 29, 2:42 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, Valencia | 48 min |
| Sep 29, 3:01 PM MST | Special Weather Statement | ABQ | Taos | 14 min |
| Sep 29, 3:02 PM MST | Special Weather Statement | ABQ | Valencia | 28 min |
| Sep 29, 3:07 PM MST | Flash Flood Warning | ABQ | Bernalillo, Cibola, Valencia | 113 min |
| Sep 29, 3:13 PM MST | Special Weather Statement | ABQ | 32 min | |
| Sep 29, 3:26 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 37 min |
| Sep 29, 3:31 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 119 min |
| Sep 29, 3:41 PM MST | Special Weather Statement | ABQ | Valencia | 34 min |
| Sep 29, 3:50 PM MST | Special Weather Statement | ABQ | Cibola | 25 min |
| Sep 29, 3:50 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Valencia | 40 min |
| Sep 29, 4:03 PM MST | Flash Flood Warning | ABQ | Socorro, Valencia | 117 min |
| Sep 29, 4:29 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 31 min |
| Sep 29, 4:47 PM MST | Areal Flood Advisory | ABQ | Catron, Socorro | 118 min |
| Sep 29, 4:52 PM MST | Special Weather Statement | ABQ | Sierra | 38 min |
| Sep 29, 4:58 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 47 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.